Virginia, 2008

Drought in Virginia, December 1 to 11, 2008

December 1 to 11, 2008 · NWS RLX · 2 events in 2 counties and zones

5 inches of rain. The storm ended as a coating of snow late on the 11th into the morning of the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A major precipitation event from late on the 9th through the 11th brought 2.5 to 3.5 inches of rain. The storm ended as a coating of snow late on the 11th into the morning of the 12th.

The lingering effects of the late summer and autumn drought ended across Buchanan and Dickenson Counties with this event. As a result, the D2 drought classification also ended.

For the whole month of December, precipitation totals were mostly between 4 and 5.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 30, 10:12 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Nov 30, 10:12 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1012 PM EST SUN NOV 30 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM LIFTS NORTH ACROSS OHIO VALLEY PUSHING
OCCLUDED FRONT TONIGHT. COLDER AIR WITH SNOW SHOWERS MONDAY INTO
TUESDAY. NEXT FRONT COMES LATE WEDNESDAY NIGHT OR THURSDAY MORNING.

&&

.NEAR TERM /UNTIL 7 AM MONDAY MORNING/...
BACK EDGE OF THE PCPN IS LIFTING THROUGH NORTH CENTRAL WV AT THIS
TIME AND SHOULD EXIT THE REGION BY 5Z TO 6Z. SO HAVE ALLOWED THE
POPS TO DROP TO SLIGHT CHANGE AROUND 6Z. AS THE UPPER TROUGH
APPROACHES THE REGION BEGINNING AFTER 6Z...BEGIN TO REINTRODUCE
THE POPS AS THE COLD AIR COMING IN WILL WORK TO EFFECTIVELY
SQUEEZE THE LINGERING LOW LEVEL MOISTURE. THE CEILINGS WILL BEGIN
TO LOWER WITH DRIZZLE AND LIGHT RAIN DEVELOPING TOWARD 12Z AND
LINGERING INTO THE DAY ON MONDAY. TEMPERATURES SHOULD FALL INTO
THE LOW TO MID 30S OVERNIGHT...EXPECT FOR THE HIGHER ELEVATIONS
WHERE THE COLD AIR WILL DROP TEMPERATURES ABOVE 3000 FT BELOW
FREEZING BY 12Z.

&&

.SHORT TERM /7 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
MIDLEVEL TROUGH APPROACHES AND CROSSES MONDAY/MONDAY NIGHT WHILE
H500 CLOSED LOW MOVES NORTHEASTWARD INTO ONTARIO AND THEN QUEBEC.
SURFACE LOW FOLLOWS A SIMILAR PATH.  GFS IS A TOUCH FASTER IN
LIFTING OUT THE LOWS AND IS PROBABLY BETTER...BUT THIS IS A
RELATIVELY MINOR DETAIL.  MOST IMPORTANT IS THAT THE STORM TRACK
WILL KEEP OUR FLOW OUT OF THE SOUTHWEST ON MONDAY...TRANSITIONING TO
WSW OR W MONDAY NIGHT.  WHILE COLDER AIR WILL BE ABLE TO SWEEP IN ON
THESE WINDS...THIS LOW LEVEL FLOW WILL HELP TO LIMIT THE SNOW
POTENTIAL IN THE MOUNTAINS.

EXPECTING A RELATIVE MINIMUM IN PRECIP COVERAGE MONDAY MORNING AS
ISENTROPIC LIFT WILL BE PRETTY MUCH DONE...AND REGION WILL BE
BETWEEN MIDLEVEL VORT MAXES.  HAVE BEST COVERAGE EARLY ON IN THE
MOUNTAINS ON OUTER EDGES OF WAVE ROTATING AROUND BASE OF TROUGH OVER
THE SOUTHEAST U.S.  AS NEXT SHORTWAVE MOVES EASTWARD ALONG THE OHIO
VALLEY DURING THE DAY...EXPECT COVERAGE TO INCREASE AGAIN AND HAVE
LIKELY POPS AREAWIDE DURING THE AFTERNOON.  EXPECTING TEMPERATURES
TO RISE ONLY A FEW DEGREES DURING THE MORNING HOURS...AND THEN FALL
DURING THE AFTERNOON AS SHORTWAVE INTENSIFIES H850 COLD ADVECTION.
ENDED UP WITH MAX TEMPS BELOW MOS. SO FOR THE MORNING...HAVE A
RAIN/SNOW MIX WEST OF THE MOUNTAINS WITH ALL SNOW IN THE HIGHER
ELEVATIONS...TRANSITIONING TO ALL SNOW DURING THE AFTERNOON.  LITTLE
ACCUMULATION TOMORROW...OUTSIDE OF THE HIGHER RIDGES WHICH COULD GET
AROUND AN INCH.  GUSTY WINDS FROM 15-25 MPH WILL NOT MAKE FOR A
PLEASANT AFTERNOON.

BEST POTENTIAL FOR ACCUMULATIONS COMES MONDAY NIGHT.  H850 COLD
ADVECTION CONTINUES AS FLOW TURNS WESTERLY...VALUES DROP TO AROUND
-10C BY 12Z.  AMPLE LOW LEVEL MOISTURE IS PRESENT...AND IDEAL SNOW
GROWTH LAYER DESCENDS INTO THE CLOUD BANK DURING THE NIGHT.  THAT
WESTERLY FLOW WILL PREVENT IDEAL UPSLOPE CONDITIONS HOWEVER...AND
THIS LIMITS SNOW POTENTIAL.  KEEPING LIKELY POPS TO
START...CATEGORICAL IN MOUNTAINS...WITH A DECREASE TOWARDS MORNING
AS MOISTURE LAYER STARTS TO BECOME SHALLOW. UP TO AN INCH IS
POSSIBLE WEST OF THE MOUNTAINS...WITH 2 OR 3 IN THE HIGHER
ELEVATIONS.  COULD BE BORDERLINE ADVISORY MATERIAL FOR A FEW
COUNTIES AND WILL WORD AS SUCH IN THE HWO.  AGAIN WENT WITH
TEMPERATURES A DEGREE OR TWO COLDER THAN MOS.

BY TUESDAY...ACTIVITY IS ON THE WANE.  H850 THERMAL TROUGH IS SLOW
TO CROSS...LIFTING OUT ONLY AROUND 00Z WEDNESDAY...BUT EXPECT SNOW
SHOWERS TO END BY THAT TIME IN MOST AREAS AS MOISTURE DEPTH BECOMES
INSUFFICIENT.  ONLY HAVE LIKELY POPS IN THE MOUNTAINS TO
START...WITH CHANCE OUT TO I-77 AND SLIGHT CHANCE TO HTS.  ANOTHER
INCH POSSIBLE IN NORTHEAST COUNTIES...LITTLE ELSEWHERE.  EVENT
TOTALS OF 4-6 INCHES POSSIBLE IN THE HIGHEST NORTHEAST MOUNTAINS...2
OR 3 INCHES ALONG/EAST OF A CKB/BKW LINE...AND 2 OR LESS ELSEWHERE.
CLOUDS BEGIN TO BREAK FROM WEST TO EAST DURING THE AFTERNOON.  AGAIN
COLDER THAN MOS WITH COLDEST H850 TEMPS OVERHEAD.

TUESDAY NIGHT WILL BE QUIET...WITH SURFACE HIGH PRESSURE BRIEFLY
RIDGING INTO CWA.  NOT EXPECTING COMPLETELY CLEAR SKIES THOUGH...AS
MID/HI CLOUDS WILL BE MOVING IN LATE ON THE HEELS OF DEPARTING LOW
CLOUD COVER.  RAN WITH MORE OF A MOS BLEND FOR TEMPS HERE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
PERIOD STILL CHARACTERIZED BY BELOW NORMAL TEMPERATURES AND SEVERAL
FAST MOVING DISTURBANCES. A BIG STORM NOT EVIDENT.

12Z NAM AND GFS A BIT FASTER BRINGING PREFRONTAL MOISTURE EAST ON
WEDNESDAY.  OUR GRIDS WILL BE A BIT SLOWER THAN THOSE DETERMINISTIC
SOLUTIONS BUT FASTER THAN OUR PREVIOUS GRIDS.  WITH THICKENING
CLOUDS ON WEDNESDAY...LOWERED MAXIMUM TEMPERATURE IN THE WEST.

THINKING ENOUGH SUPPORT TO INCREASE POPS INTO THE MINIMUM LIKELY
RANGE JUST AHEAD OF...AND NEAR...THE FRONT

TRIED TO DO A NONDIURNAL TEMPERATURE TRACE FOR WEDNESDAY NIGHT
THROUGH THURSDAY...WITH TEMPERATURES RISING JUST AHEAD OF THE
FRONT...DURING THE LATE NIGHT ON WEDNESDAY...THEN TEMPERATURES
FALLING DURING THURSDAY AFTERNOON.  850 TEMPERATURES STILL IN THE
MINUS 13 TO MINUS 16 RANGE.  THINKING THE BULK OF THE LOW LEVEL
MOISTURE AND SNOW SHOWERS WILL BE THURSDAY NIGHT INTO FRIDAY
MORNING BEFORE DRYING LATE FRIDAY AND FRIDAY NIGHT.  NEXT FAST
MOVING DISTURBANCE PASSING LATE SATURDAY INTO SUNDAY WITH 850
TEMPERATURE OSCILLATING...RISING
AHEAD OF IT ON SATURDAY...AND FALLING BEHIND IT...ON SUNDAY.

BEHIND THE FRONT...LOWERED SOME OF OUR TEMPERATURE GUIDANCE...
ESPECIALLY FOR ELEVATIONS ABOVE 2500 FEET.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
WITH THE DEEP SURFACE LOW OVER NRN INDIANA AND THE OCCLUSION
PUSHING ACROSS WRN WV AT THIS TIME...SHOULD SEE THE RAIN GRADUALLY
WIND DOWN BETWEEN NOW AND 3Z TO 4Z AS THE OCCLUSION CROSSES AND
THE DYNAMICS LIFT NORTH OF THE AREA. MAINLY SEEING MVFR CONDITIONS
IN THIS INITIAL BAND OF SHOWERS. ONCE THE BAND CLEARS THE
AREA...THE DRY SLOT WILL PULL INTO THE REGION...ALLOWING A PERIOD
OF VFR CONDITIONS WITH CEILINGS BETWEEN 3000 AND 5000 FT.

AFTER ABOUT 7Z...WILL BEGIN TO SEE THE UPPER TROUGH BEGIN TO
APPROACH THE REGION WITH MUCH COLDER AIR ALOFT SLIDING IN. AS THIS
APPROACHES...SEVERAL SHORTWAVES WILL BE SLIDING ACROSS FROM THE
SW...WHICH COULD GENERATE SOME SHOWERS BETWEEN 9Z AND 12Z. AFTER
12Z...THE COLD AIR MOVING WILL BEGIN TO SQUEEZE THE MOISTURE LEFT
IN PLACE OUT OF THE LOW LEVELS. THIS WILL LEAD TO MVFR TO IFR
CONDITIONS WITH LIGHT RAIN AND DRIZZLE POSSIBLE WITH CEILINGS
BETWEEN 500 FT AND 2000 FT AFTER 12Z.

FINALLY BY LATE AFTERNOON...THE UPPER TROUGH AXIS WILL BE OVER THE
AREA WITH THE COLD AIR ALOFT FINALLY ENOUGH TO CHANGE THE PCPN
OVER TO SNOW SHOWERS. THIS WILL ALLOW FOR MVFR VISIBILITIES BUT
CEILINGS WILL BE DOWN MOST LIKELY IN THE IFR RANGE.

AVIATION OUTLOOK /BEYOND 00Z TUESDAY/...MAINLY MVFR MONDAY INTO
MONDAY NIGHT...THOUGH MOUNTAIN TERMINALS WILL OCCASIONALLY IFR AS
RAIN CHANGES TO SNOW. ANOTHER FRONT WITH POSSIBLE IFR COMES
WEDNESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL/ARJ
NEAR TERM...ESS
SHORT TERM...CL
LONG TERM...KTB
AVIATION...ESS
Hazardous weather outlook, Nov 30, 3:19 PM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EST SUN NOV 30 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>036-039-040-012030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-UPSHUR-
BARBOUR-
319 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037-038-046-047-012030-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
319 PM EST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW SHOWERS WILL OCCUR FROM MONDAY INTO TUESDAY. THE BEST CHANCE
OF A FEW INCHES OF ACCUMULATION WILL BE DURING MONDAY NIGHT...WHEN
MOISTURE IS MAXIMIZED. A SNOW ADVISORY MAY BE NECESSARY FOR A FEW
COUNTIES DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Buchanan

When
December 1, 12:00 AM EST to December 11, 12:00 PM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Drought, Dickenson

When
December 1, 12:00 AM EST to December 11, 12:00 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141195, 141196.